Health

What is a hypo and what are the signs of someone having one?

0

This Hypo Awareness Week (5 -11 Oct 2020), Diabetes UK want to shine a spotlight on hypos. Hypos (short for hypoglycaemia) affect nearly everyone with type 1 diabetes, and many people with type 2 diabetes, who use insulin or certain other diabetes medications.

A hypo is when the blood sugars drop too low, below 4mmol/l – this can be dangerous if not treated immediately, as it means the brain does not have enough energy to work properly. This can happen for various reasons, including taking too much insulin or other diabetes medications, missing a meal or miss calculating carbs, unplanned physical activity, or even hot weather. Sometimes, there is no explanation for a hypo which can be frustrating.

For many people living with diabetes, hypos are part of life. But this shouldn’t be the case because hypos can be scary and dangerous. They can lead to blurred vision, confusion, seizures and, in severe cases, unconsciousness and coma.

That’s why they must be treated quickly with fast-acting sugar, so that blood sugar levels rise again.

Good hypo treatments include sugary drinks (not diet versions), fruit juice, glucose tablets or gel or sweets like jelly babies. Treatments that are not as effective are chocolate (the fat in chocolate means the sugar takes longer to get into the blood) and whole fruit like a banana (the fibre slows down absorption of the sugar).

If someone tells you they have diabetes and are having a hypo, you can help them to find or get a sugary drink or some sweets, and if they become unconscious call an ambulance. If you have diabetes and you are experiencing frequent hypos, speak to your healthcare team who can support you to make changes to your medication or insulin doses.

Signs and symptoms of a hypo

Everyone has different symptoms but the most common symptoms of a hypo are:

  • feeling shaky
  • feeling disorientated
  • sweating
  • being anxious or irritable
  • going pale
  • palpitations and a fast pulse
  • lips feeling tingly
  • blurred vision
  • being hungry
  • feeling tearful
  • tiredness
  • having a headache
  • lack of concentration

For more information, go to https://www.diabetes.org.uk/guide-to-diabetes/complications/hypos

Rhys Gregory
Editor of Wales247.co.uk

Llanelli’s Ffwrnes Theatre set for first streamed music gig

Previous article

Plans submitted for new homes in Church Village

Next article

You may also like

More in Health